Alert archive / Alabama / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 479, NWS Birmingham, AL

August 24, 2000Jackson County, Madison County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Aug 24, 2000, 2:45 PM CDT for Jackson County, Madison County, Alabama. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 24, 2000, 2:45 PM CDT (19:45 UTC)
Expired
Aug 24, 2000, 3:15 PM CDT
In force
30 min
Issued by
NWS Birmingham, AL
Area
Whole counties

Counties Jackson County, AL, Madison County, AL

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.8 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2000-08-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 286 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2000-08-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
286 J/kg
Mixed-layer CIN
-157 J/kg
Mixed-layer LCL
958 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
19 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 241946
SVRBHM
ALC071-089-242015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
245 PM CDT THU AUG 24 2000

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEAST MADISON COUNTY IN NORTH CENTRAL ALABAMA
  JACKSON COUNTY IN NORTHEAST ALABAMA

* UNTIL 315 PM CDT

* AT 238 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 6 MILES WEST OF SKYLINE TO
  GURLEY...MOVING EAST AT 20 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...SCOTTSBORO
  ...OWENS CROSSROADS...AND NEW HOPE.

STRONG DAMAGING WIND IS LIKELY WITH THIS STORM. TAKE COVER NOW! FIND
SUBSTANTIAL SHELTER. AVOID WINDOWS...VEHICLES AND MOBILE HOMES.

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 11:00 AM CDT, 3 hours 45 minutes earlier.

Area forecast discussion, Aug 24, 11:00 AM CDT, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM, AL
1100 AM CDT THU AUG 24 2000

CLOUD LINE (APPARENT OUTFLOW) EVIDENT ON MORNING VISIBLE
PICTURES OVER NORTHEAST ALABAMA VICINITY GADSDEN DROPPING SOUTHWARD
WITH MORE PRONOUNCED OUTFLOW/CONVECTIVE ACTIVITY DROPPING
SOUTHEASTWARD FROM WESTERN TENNESSEE TOWARD NORTH ALABAMA.
WITH NORTHWEST FLOW ALOFT ACROSS AREA BELIEVE THESE BOUNDARIES WILL
HELP TO TRIGGER/FOCUS CONVECTION THIS AFTERNOON AND EVENING ACROSS
NORTHERN SECTIONS. WILL BUMP POPS UP TO GOOD CHANCE TENNESSEE VALLEY
THIS AFTERNOON AND TO CHANCE BIRMINGHAM/ANNISTON/TUSCALOOSA AREAS
THIS AFTERNOON/EVENING. NO OTHER MAJOR CHANGES OTHER THAN NORMAL
COSMETIC TOUCH/UPS.

.BHM...NONE.

In the hours before

Special weather statement, Aug 24, 1:15 PM CDT, 1 hour 30 minutes before
ALZ001>038-040>050-242300-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
115 PM CDT THU AUG 24 2000

HAZARDOUS WEATHER OUTLOOK FOR NORTH AND CENTRAL ALABAMA.

AN UPPER LEVEL IMPULSE OVER TENNESSEE...WILL MOVE INTO NORTH ALABAMA
THIS AFTERNOON AND EVENING.  THE AIRMASS OVER NORTH AND CENTRAL
ALABAMA IS MODERATELY UNSTABLE...AND THUNDERSTORMS ARE EXPECTED TO
BECOME MORE NUMEROUS...AND INTENSIFY...AS THE AFTERNOON PROGRESSES.

SOME OF THE THUNDERSTORMS COULD REACH SEVERE LIMITS...AND THE STORM
PREDICTION CENTER HAS PLACED MUCH OF NORTH ALABAMA...GENERALLY NORTH
OF A TUSCALOOSA...TO BIRMINGHAM...TO ASHLAND LINE...IN A SLIGHT RISK
OF SEVERE THUNDERSTORMS.  THE ACTIVITY WILL LIKELY CONTINUE INTO THE
EVENING HOURS.

STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IN NORTH ALABAMA
SHOULD REMAIN ALERT FOR POSSIBLE WATCHES OR WARNINGS.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 24, 3:44 PM CDTSevere Thunderstorm WarningBMXDeKalb31 min
Aug 24, 4:17 PM CDTSevere Thunderstorm WarningBMXCullman28 min
Aug 24, 4:25 PM CDTSevere Thunderstorm WarningBMXJackson35 min
Aug 24, 4:41 PM CDTSevere Thunderstorm WarningBMXCullman34 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.